Obsessive-compulsive behavior induced by levetiracetam

Mayu Fujikawa, Yuri Kishimoto, Yosuke Kakisaka, Kazutaka Jin, Kazuhiro Kato, Masaki Iwasaki, Nobukazu Nakasato

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

A novel antiepileptic drug, levetiracetam, has been reported to cause several psychiatric adverse effects in spite of its effectiveness on epilepsy. However, a possible relationship between levetiracetam and obsessive-compulsive behavior has only been reported in a few studies with adult epilepsy patients. We treated a pediatric patient with epilepsy without past or family history of psychiatric disorder. Levetiracetam was started to control generalized tonic-clonic seizure. Two months after initiation of levetiracetam with favorable seizure control, she started to show an obsessive-compulsive behavior such as repetitive checking of her back, pants, and chair. Based on the course of its appearance, levetiracetam administration was identified as a possible cause. After termination of levetiracetam, her obsessive-compulsive behavior completely disappeared with reappearance of seizures. This case provides clear evidence that levetiracetam may cause obsessive-compulsive behavior even in a pediatric epilepsy patient without psychiatric background, possibly mediated by modulation of the glutamate system by levetiracetam.

Original languageEnglish
Pages (from-to)942-944
Number of pages3
JournalJournal of Child Neurology
Volume30
Issue number7
DOIs
Publication statusPublished - 2015 Jun 4

Keywords

  • glutamate
  • levetiracetam
  • obsessive-compulsive behavior

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Obsessive-compulsive behavior induced by levetiracetam'. Together they form a unique fingerprint.

Cite this